Ask a doctor

How can I alleviate Retin-A side effects?

I am 29;1st used Retin-A0.05% for acne when 19.Worked well.I got some acne issues again and started using 0.1%micro formulation 2mths back.The first month was okay and the acne+skin texture was getting better but now in the 2nd mth my skin looks bad. Acne has gone but my skin is very itchy,rough to feel and to look due to crops of small 'bumps'.I also get mosquito bite like itchy thing.Further,I am bruising very easily and my face looks swollen.I am following all instructins to tee.Plz advise. Thx.

Doctor Answers (3)

Lower doses of Retin-A work just as well as higher doses with less side effects

+2

I would not recommend trying Tri-Luma since the steroid in the compound could make your acne worse and have bad consequences with long-term use.  I would recommend using a lower dose since lower doses have been shown to be just as effective as higher doses, but with less side effects.

Hope this helps.


Naples Dermatologic Surgeon

Side effects of Retin-A

+2

  Retin-A is a great medication to improve aging skin and acne issues.  Unfortunately, there are often unfortunate side effects to its use.  The most important thing is to seek help and ask questions, just as you have done here, rather than to abandon it completely.  Retin=A ingredients have been combined with an anti-inflammatory agent and bleaching cream in a prescription formula called Tri-Luma, which is often recommended by my dermatologic colleagues.  This is more well tolerated than Retin-A alone.  Alternatively, you can cut down your use to every other night and this will likely alleviate your symptoms.  Good luck!

Lawrence Kass, MD
Saint Petersburg Oculoplastic Surgeon
4.5 out of 5 stars 37 reviews

Retin-A and itchy, rough skin

+1

You should stop your Retin-A micro and use a gentle cleanser and oil-free moisturizer until your symptoms have cleared. Try using a small amount of your Retin-A on your forearm for a few days to make sure you have not developed an allergy to one of the ingredients. 

Consult with your dermatologist who may then restart Retin-A micro at a lower dose, every other night until you are tolerating it, and perhaps introduce a benzoyl peroxide gel, with or without a topical antibiotic, to control the bacteria on your skin. 

Retin-A does not cause bruising so make sure to mention this to your dermatologist who can investigate it.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 15 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.